Medication Search: Naproxen by Sanis Health Inc
Learn about many of the available medications in our database.
Naproxen by Sanis Health Inc
How does this medication work? What will it do for me?
Naproxen belongs to the group of medications called nonsteroidal anti-inflammatory drugs (NSAIDs). It is used to treat the symptoms of rheumatoid arthritis, osteoarthritis, ankylosing spondylitis, and juvenile rheumatoid arthritis. It is also used for the relief of minor aches and pains in muscles, bones, and joints; mild-to-moderate pain accompanied by inflammation in injuries (e.g., sprains and strains); and menstrual cramps.
It relieves pain and reduces swelling and inflammation by reducing a substance in the body that leads to inflammation and pain. If immediate relief of pain is desired, the long-acting forms of naproxen (such as the enteric-coated forms) are not recommended as they release the medication over a longer period of time.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
What form(s) does this medication come in?
Each yellow, football-shaped, unscored tablet engraved with "NOVO" on one side and "250" on the other contains 250 mg of naproxen. Nonmedicinal ingredients: sodium starch glycolate, D&C Yellow No. 10 Lake, FD&C Yellow No. 6 Lake, FD&C Blue No. 1 Lake, microcrystalline cellulose, sodium lauryl sulphate, povidone, colloidal silicon dioxide, and magnesium stearate.
Each peach-coloured, capsule-shaped tablet engraved with "NOVO" on one side and "375" on the other contains 375 mg of naproxen. Nonmedicinal ingredients: sodium starch glycolate, D&C Yellow No. 10 Lake, FD&C Yellow No. 6 Lake, FD&C Blue No. 1 Lake, microcrystalline cellulose, sodium lauryl sulphate, povidone, colloidal silicon dioxide, and magnesium stearate.
Each yellow, capsule-shaped tablet engraved with "NOVO|500" on one side contains 500 mg of naproxen. Nonmedicinal ingredients: sodium starch glycolate, D&C Yellow No. 10 Lake, FD&C Yellow No. 6 Lake, FD&C Blue No. 1 Lake, microcrystalline cellulose, sodium lauryl sulphate, povidone, colloidal silicon dioxide, and magnesium stearate.
Each white, round, biconvex, enteric-coated tablet, printed in black on one side with "N" and "250" on the other side, contains 250 mg of naproxen. Nonmedicinal ingredients: croscarmellose sodium (Ac-Di-Sol), povidone, sodium lauryl sulphate, colloidal silicon dioxide, magnesium stearate, Dri Klear 042, Eudragit L30D, and Chromateric White Deb 5018 WE.
Each white, capsule-shaped, enteric-coated tablet printed in black with "N" on one side and "375" on the other contains 375 mg of naproxen. Nonmedicinal ingredients: croscarmellose sodium (Ac-Di-Sol), povidone, sodium lauryl sulphate, colloidal silicon dioxide, magnesium stearate, Dri Klear 042, Eudragit L30D, and Chromateric White Deb 5018 WE.
Each white, capsule-shaped, enteric-coated tablet printed in black with "N" on one side and "500" on the other contains 500 mg of naproxen. Nonmedicinal ingredients: croscarmellose sodium (Ac-Di-Sol), povidone, sodium lauryl sulphate, colloidal silicon dioxide, magnesium stearate, Dri Klear 042, Eudragit L30D, and Chromateric White Deb 5018 WE.
How should I use this medication?
The use of naproxen should be limited to the lowest possible dose for the shortest length of treatment.
The recommended adult dose of naproxen tablets for osteoarthritis, rheumatoid arthritis, and ankylosing spondylitis ranges from 250 mg to 500 mg twice daily. Take naproxen with food or milk. The suppository form of naproxen is usually used once daily to replace one of the oral doses.
If you are maintained on a dose of 750 mg or 1,000 mg daily, the long-acting (sustained-release) form of the medication may be substituted for the immediate-release form. In many cases, this will allow the medication to be taken only once daily. The sustained-release form of the medication should be swallowed whole.
The dose of naproxen for children treated for juvenile rheumatoid arthritis is based on body weight. The recommended dose is given in 2 divided doses every 12 hours. Naproxen suspension is often used for young children who have difficulty swallowing tablets. Shake the suspension gently before using.
Use an oral syringe to measure each dose of the liquid, as it gives a more accurate measurement than household teaspoons. Naproxen should not be given to children under the age of 2 years, as the safety and effectiveness of the medication for this age group have not been established.
When used to treat pain or muscle and skeletal injuries, the usual recommended adult dose of naproxen is 250 mg 2 or 3 times daily or 375 mg 2 times daily.
For treatment of menstrual pain and cramps, the recommended first dose is 500 mg followed by 250 mg every 6 to 8 hours as needed. No more than 1,250 mg should be taken in one day. Alternatively, one 500 mg tablet may be taken twice daily as recommended by your doctor.
Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
It is important to use this medication exactly as prescribed by your doctor. If you miss a dose, use it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not use a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
Store this medication at room temperature, protect it from light and moisture, and keep it out of the reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
Who should NOT take this medication?
Do not use this medication if you:
- are allergic to naproxen or any ingredients of this medication
- are allergic to ASA or other NSAIDs (e.g., ibuprofen, ketorolac, diclofenac) or have had allergic symptoms (e.g., runny nose, asthma, itchy skin rash, nasal polyps, swelling of the face, throat, or tongue) caused by these medications
- are breast-feeding
- are in the third trimester (last 3 months) of pregnancy
- have a bleeding disorder
- have an inflammatory bowel disease (e.g., ulcerative colitis, Crohn’s disease)
- have an ulcer or bleeding in the stomach or intestines
- have bleeding in the brain
- have had recent or are going to have heart bypass surgery
- have high blood potassium
- have liver disease or severely reduced liver function
- have severely reduced or worsening kidney function
- have uncontrolled heart failure
Do not give naproxen suspension to children less than 2 years of age.
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- abdominal or stomach cramps, pain, or discomfort (mild to moderate)
- dry mouth
- feeling thirsty
- headache (mild to moderate)
- heartburn or indigestion
- itchy skin
- mouth sores
Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- difficulty hearing
- difficulty concentrating or remembering
- dizziness or lightheadedness
- increased sweating
- hair loss
- heartburn (persistent)
- increased sensitivity to light
- ringing or buzzing sound in the ears
- signs of anemia (low red blood cells; e.g., dizziness, pale skin, unusual tiredness or weakness, shortness of breath)
- signs of clotting problems (e.g., unusual nosebleeds, bruising, blood in urine, coughing blood, bleeding gums, cuts that don’t stop bleeding)
- signs of liver problems (e.g., nausea, vomiting, diarrhea, loss of appetite, weight loss, yellowing of the skin or whites of the eyes, dark urine, pale stools)
- signs of meningitis not caused by infection (e.g., severe headache, throbbing, or with stiff neck or back)
- swelling of feet, lower legs, arms, and hands
- unusual tiredness or weakness without any other symptoms
- urinating problems (e.g., bladder pain, painful urination, frequent urination, red or brown urine)
- weight changes
Stop taking the medication and seek immediate medical attention if any of the following occur:
- blurred vision or any visual disturbance
- signs of bleeding in the stomach (e.g., bloody, black, or tarry stools, spitting up of blood, vomiting blood or material that looks like coffee grounds)
- shortness of breath, wheezing, and chest tightness
- symptoms of a severe allergic reaction (e.g., hives; difficulty breathing; swelling of the face, mouth, throat, or tongue)
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
HEALTH CANADA ADVISORY
June 8, 2021
Health Canada has issued new information concerning the use of non-steroidal anti-inflammatory drugs (NSAIDs). To read the full Health Canada Advisory, visit Health Canada’s web site at www.hc-sc.gc.ca.
Allergic reactions: If you have had a reaction to acetylsalicylic acid (ASA) or other NSAIDs (e.g., ibuprofen, ketoprofen, ketorolac) that included a runny nose, itchy skin rash, nasal polyps, or shortness of breath and wheezing, you should not take this medication. If you experience symptoms of a severe allergic reaction (e.g., hives; difficulty breathing; wheezing; swelling of the face, tongue, or throat), get immediate medical attention.
Anemia: Naproxen may cause low levels of red blood cells. If you experience symptoms of reduced red blood cell count (anemia) such as shortness of breath, feeling unusually tired or pale skin, contact your doctor as soon as possible.
Aseptic meningitis: This medication can rarely cause symptoms of aseptic meningitis (inflammation or swelling of the membranes around the brain and spinal cord that is not caused by bacteria). If you have an autoimmune condition (e.g., systemic lupus erythematosus, mixed connective tissue disease), you are more at risk for developing this. If you experience symptoms such as stiff neck, severe headache, nausea, vomiting, fever, or changes in consciousness, stop taking this medication can get immediate medical attention.
Bladder problems: This medication may cause bladder pain, painful or difficult urination, or increased frequency of urination. If these symptoms occur without an explanation (e.g., infection), stop taking this medication and contact your doctor.
Blood clotting: This medication may reduce the ability of the blood to clot. If you are taking anticoagulants (e.g., warfarin, heparin) or have hemophilia or other blood disorders (e.g., low platelets), discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. If you have a bleeding disorder, do not take this medication.
Drowsiness/reduced alertness: Do not drive a car or perform hazardous tasks until you determine that this medication does not impair your ability to perform these tasks safely.
Fluid and electrolyte balance: NSAIDs such as naproxen can cause fluid retention and edema (swelling). This can lead to high blood pressure or worsening of heart failure. If you have heart failure or high blood pressure, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. If you have severe, uncontrolled heart failure, you should not take this medication.
Naproxen may also cause high blood potassium levels. If you are a senior; have diabetes or kidney failure; or are taking beta-blockers (e.g., metoprolol, atenolol), angiotensin converting enzyme (ACE) inhibitors (e.g., ramipril, enalapril), or some diuretics (e.g., triamterene, amiloride), you are more at risk of high blood potassium. If you have high blood potassium levels, you should not take this medication.
Heart attack and stroke: This medication may be associated with an increased risk of heart attack or stroke. The risk is higher with larger total daily doses and longer treatment periods. If you have a history of heart disease (e.g., heart attack, stroke, heart failure) or have risk factors for heart disease (e.g., high blood pressure, high cholesterol, diabetes, smoking, kidney disease) discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Kidney function: Long-term use of naproxen may lead to a higher risk of reduced kidney function. If you have kidney disease, liver disease, or heart failure; take diuretics (water pills); or are a senior, you have an increased risk for kidney problems while taking this medication. If you are taking medications such as diuretics (e.g., hydrochlorothiazide, triamterene, indapamide), ACE inhibitors (e.g., enalapril, ramipril), angiotensin receptor blockers (e.g., valsartan, candesartan), or cyclosporine, you are also at an increased risk.
If you have these conditions or are taking these medications, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. If you have severe kidney problems, you should not take this medication.
Liver function: Rarely, this medication causes liver problems. If you have reduced liver function, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
If you experience unexplained tiredness, loss of appetite, itchy skin or yellowing of the skin or eyes while taking this medication, contact your doctor immediately. If you have liver disease or severely reduced liver function, you should not take this medication.
Skin reactions: This medication can cause skin reactions, some of which may be severe. If you experience a skin rash, especially where the skin is blistering or peeling, stop taking this medication and contact your doctor.
This medication may make your skin more sensitive to sunlight (including sunlamps) and may cause sunburn; skin blisters; and skin redness, itching, or discolouration. If you have a reaction from the sun while taking this medication, contact your doctor.
Ulcers or bleeding in the stomach or intestines: Naproxen can cause stomach ulcers, perforation (holes), and bleeding from the stomach. These complications can occur at any time without warning, and are sometimes severe enough to require immediate medical attention. The risk of ulcers and bleeding increase if you are taking higher doses of naproxen for longer periods of time.
Other factors that increase the risk of these complications include drinking excessive amounts of alcohol, increased age, smoking, poor health, H. pylori infection, and taking certain medications (e.g., warfarin, ASA, clopidogrel, prednisone, citalopram, fluoxetine, paroxetine, sertraline).
If you currently have ulcers in the stomach or intestines that are bleeding, or have an inflammatory bowel disease (e.g., Crohn’s disease, ulcerative colitis), you should not take this medication. If you have a history of these conditions, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Stop taking the medication and get immediate medical attention if you experience symptoms or signs of stomach ulcers or bleeding in the stomach (black, tarry stools, blood in stools, stomach pain, vomiting blood or coffee-grind material). These reactions can occur at any time during treatment without warning.
Vision changes: Occasionally, naproxen is related to changes in vision. If you experience blurred or decreased vision while taking this medication, contact your doctor.
Pregnancy: This medication should not be used during pregnancy, especially during the third trimester. It is possible that this medication can cause serious kidney problems in the unborn baby if it is taken during pregnancy. If you become pregnant while taking this medication, contact your doctor immediately.
This medication may reduce fertility. If you are trying to get pregnant or are having difficulty getting pregnant, you should not take this medication.
Breast-feeding: This medication is not recommended for those who are breast-feeding.
Children: The safety and effectiveness of naproxen suspension have not been established for children less than 2 years of age. Naproxen tablets or suppositories should not be used by children under 18 years of age, unless recommended by your doctor.
Seniors: If you are a senior, you may have a higher risk of experiencing side effects from this medication. You should use the lowest effective dose under close medical supervision.
What other drugs could interact with this medication?
There may be an interaction between naproxen and any of the following:
- 5-ASA medications (e.g., mesalamine, olsalazine, sulfasalazine)
- acetylsalicylic acid (ASA)
- aminoglycoside antibiotics (e.g., amikacin, gentamicin, tobramycin)
- angiotensin-converting enzyme (ACE) inhibitors (e.g., enalapril, ramipril)
- angiotensin receptor blockers (e.g., candesartan, losartan, telmisartan)
- antacids (e.g., aluminum hydroxide, calcium carbonate, magnesium hydroxide)
- beta-blockers (e.g., atenolol, metoprolol)
- bismuth subsalicylate
- bisphosphonates (e.g., alendronate, clodronate, risedronate)
- corticosteroids (e.g., cortisone, dexamethasone, prednisone)
- deoxycholic acid
- diuretics (water pills; e.g., furosemide, hydrochlorothiazide, triamterene)
- herbal products that affect blood clotting (e.g., garlic, ginger, ginseng)
- low-molecular-weight heparins (e.g., dalteparin, enoxaparin, tinzaparin)
- multivitamin/mineral supplements
- other non-steroidal anti-inflammatory drugs (NSAIDs e.g., celecoxib, diclofenac, ibuprofen, ketorolac)
- omega-3 fatty acids
- potassium supplements
- prostaglandin eye drops (e.g., latanoprost, bimatoprost, travoprost)
- protein kinase inhibitors (e.g., acalabrutinib, dasatinib, ibrutinib)
- quinolone antibiotics (e.g., ciprofloxacin, norfloxacin, ofloxacin)
- selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, fluoxetine, sertraline, vortioxetine)
- serotonin-norepinephrine reuptake inhibitors (SNRIs; desvenlafaxine, duloxetine, venlafaxine)
- sodium bicarbonate
- sodium phosphates
- tricyclic antidepressants (e.g., amitriptyline, clomipramine, desipramine, trimipramine)
- vitamin E
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications that you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2023. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Naproxen-by-Sanis-Health-Inc